Tornadoes · United States · Missouri · 2008

EF0 tornado, Plainview, Missouri, June 28, 2008

This EF0 tornado ran 1.4 miles across McDonald County on June 28, 2008, touching down at 11:19 AM CDT and reaching 250 yards wide. It killed nobody and injured 2, and did $25,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 28, 2008
Touchdown
11:19 AM CDT (16:19 UTC)
Lifted
11:22 AM CDT (16:22 UTC)
On the ground
3 minutes
Path length
1.4 miles (2.2 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
2
Property damage
$25,000
County
McDonald County
Touchdown point
36.646, -94.334
Lift-off point
36.652, -94.311
Record number
0806281019-01

What the Weather Service recorded

Three to six inches of rain fell over portions of southwest Missouri during the morning of 28 June. This excessive rain in conjunction with pre-existing saturated soil conditions caused significant flooding. Severe thunderstorms also occurred, as numerous observations of wind damage and large hail were relayed to the National Weather Service. One tornado caused damage to a home and surrounding trees in rural McDonald County.

A National Weather Service storm survey revealed that an EF-1 tornado impacted rural sections of McDonald County. Several trees were snapped or uprooted. One large tree fell on a house causing structural damage along with two injuries.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Jun 28, 6:50 AM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 28, 6:50 AM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 AM CDT SAT JUN 28 2008

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN FORECAST CHALLENGE WILL BE OVER THE NEXT 18 HOURS AS THE
POTENTIAL FOR SEVERE STORMS AND FLOODING CONTINUES.

LINE OF STRONG TO SEVERE CONVECTION CONTINUES TO SLOWLY SETTLE
SOUTH TOWARDS THE HIGHWAY 60 CORRIDOR DURING THE PRE DAWN HOURS.
MEANWHILE...OTHER WEAKER CONVECTION HAS DEVELOPED ACROSS SOUTH
CENTRAL MISSOURI. EXPECT THE MAIN CONVECTION TO CONTINUE SLOWLY
SEEPING SOUTH INTO SOUTHERN MISSOURI THROUGH SUNRISE. IT IS VERY
POSSIBLE THAT THE LEADING GUST FRONT WILL ENHANCE THE CURRENT
CONVECTION ACROSS SOUTH CENTRAL MISSOURI.

CURRENT THINKING IS THAT THIS INITIAL BATCH OF CONVECTION WILL
CLEAR SOUTHERN MISSOURI LATER THIS MORNING. HOWEVER...THE BEST
SYNOPTIC SCALE LIFT WILL OVERSPREAD THE REGION THIS AFTERNOON AS
STRONG UPPER LEVEL ENERGY APPROACHES FROM THE NORTHWEST AND THE
RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET OVERSPREADS THE
REGION. AT THE SURFACE...A COLD FRONT WILL CONTINUE TO SLOWLY PUSH
SOUTH ACROSS THE OZARKS THIS AFTERNOON AND EARLY THIS EVENING. IN
THE SMALLER SCALE...WOULD NOT BE AT ALL SURPRISED TO SEE A FEW
OUTFLOW BOUNDARIES CAMPED OUT ACROSS THE AREA.

WITH ALL OF THAT SAID...WILL CONTINUE LIKELY POPS OVER SOUTHERN
MISSOURI TO COVER MORNING CONVECTION. WOULD THEN EXPECT AT LEAST
ADDITIONAL SCATTERED DEVELOPMENT THIS AFTERNOON AND EARLY THIS
EVENING ALONG AND AHEAD OF THE MAIN COLD FRONT. MAIN THREAT WITH
THE STORMS INTO EARLY THIS MORNING WILL BE WIND AND HEAVY
RAINFALL. INCREASING MID AND UPPER LEVEL WINDS WILL CONTINUE TO
SUPPORT A SEVERE THREAT THIS AFTERNOON WITH ADDITIONAL
DEVELOPMENT. MAIN THREATS HERE WOULD BE LARGE HAIL AND DAMAGING
WINDS.

STORMS SHOULD FINALLY PUSH OUT OF SOUTHERN MISSOURI LATER THIS
EVENING WITH SKIES CLEARING. CONSIDERED FOG THREAT...BUT WE MAY BE
A TOUCH ON THE BREEZY SIDE. NOT OUT OF THE QUESTION WE COULD SEE
SOME FOG DEVELOPMENT IN PROTECTED AREAS.

A DRY PERIOD IS EXPECTED BEHIND THE FRONT AS THE BETTER LOW LEVEL
MOISTURE IS SHUNTED SOUTH. NEXT DECENT SHOT AT PRECIPITATION MAY
BE TOWARDS MIDWEEK AS ANOTHER UPPER LEVEL WAVE AND SURFACE COLD
FRONT APPROACH THE REGION.

SCHAUMANN

&&

.AVIATION...

FOR THE 12Z TAF CYCLE...SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGH AT LEAST MID MORNING. THERE MAY BE A BREAK LATE THIS
MORNING AND EARLY THIS AFTERNOON. HOWEVER...ADDITIONAL
THUNDERSTORM DEVELOPMENT IS THEN EXPECTED LATER THIS AFTERNOON.
MVFR AND BRIEF IFR CONDITIONS CAN BE EXPECTED WITH THUNDERSTORMS.
WENT WITH TEMPO GROUPS GIVEN THE EXPECTED SCATTERED COVERAGE.
SKIES WILL FINALLY CLEAR LATER THIS EVENING. MAY SEE SOME SHALLOW
FOG DEVELOP LATE TONIGHT AS WINDS BECOME LIGHT.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 28, 5:57 AM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 AM CDT SAT JUN 28 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
557 AM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS PRODUCING HAIL TO THE SIZE OF GOLF BALLS...
  DAMAGING WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH HEAVY
  RAINFALL AND FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING
  ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS
  MUCH OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. SOME OF
  THE STRONGER STORMS MAY PRODUCE HAIL TO THE SIZE OF PENNIES...
  WIND GUSTS TO 60 MPH ALONG WITH HEAVY RAINFALL AND FLASH
  FLOODING.

  ADDITIONAL THUNDERSTORM DEVELOPMENT IS THEN EXPECTED FROM
  THIS AFTERNOON INTO THIS EVENING AS A COLD FRONT MOVES SOUTH
  THROUGH THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE
  WITH THE MAIN THREATS BEING HAIL TO THE SIZE OF GOLF BALLS...
  DAMAGING WINDS IN EXCESS OF 60 MPH ALONG WITH HEAVY RAINFALL
  AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM NEXT WEDNESDAY
  INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
  EVENING ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Jun 28, 10:53 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 AM CDT SAT JUN 28 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1049 AM     FLASH FLOOD      HOLLISTER               36.62N  93.22W
06/28/2008                   TANEY              MO   TRAINED SPOTTER

            WATER RESCUE IN PROGRESS ALONG OLD MILL ROAD

&&

KARDELL
Local storm report, Jun 28, 11:00 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1100 AM CDT SAT JUN 28 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      3 S NEVADA              37.80N  94.35W
06/28/2008                   VERNON             MO   LAW ENFORCEMENT

            HIGHWAY BB FLOODED SOUTH OF NEVADA

&&

KARDELL
Local storm report, Jun 28, 11:01 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 AM CDT SAT JUN 28 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            3 S NEVADA              37.80N  94.35W
06/28/2008                   VERNON             MO   LAW ENFORCEMENT

            HIGHWAY BB FLOODED SOUTH OF NEVADA

&&

CORRECTED EVENT

KARDELL
Local storm report, Jun 28, 11:03 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1103 AM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     HEAVY RAIN       HORTON                  37.97N 94.36W
06/28/2008  E0.00 INCH       VERNON             MO   LAW ENFORCEMENT

            3 INCHES OF RAIN SINCE EARLY MORNING

&&

WDAVIS
Local storm report, Jun 28, 11:05 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 AM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     FLASH FLOOD      2 W AVA                 36.95N 92.70W
06/28/2008                   DOUGLAS            MO   EMERGENCY MNGR

            HIGHWAY Y WEST OF AVA FLOODED. FF HIGHWAY EAST OF 14
            FLOODED. U AND EE ROADS CLOSED DUE TO FLOODING.

&&

GCLAYCOM
Local storm report, Jun 28, 11:13 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1113 AM CDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     FLASH FLOOD      4 E BILLINGS            37.07N 93.48W
06/28/2008                   CHRISTIAN          MO   NWS EMPLOYEE

            LOW WATER CROSSING FLOODED AT THE INTERSECTION OF TERRELL
            AND BEAL. 4 FEET OF WATER FLOWING ACROSS ROAD

&&

WDAVIS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

4.3 hours before the tornado, 54 km from the path. June 28, 2008.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 311 joules per kilogram, CIN -160, lifted condensation level 555 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 217 square meters per square second, 0 to 6 km bulk shear 47 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-160 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.7
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Bentonville (Awos) (VBT), 35 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 105 km away, was scanning. The volume nearest the touchdown began at 16:19 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of June 28, 2008

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 284:55 PM CDTEF0Terry, TX0.650

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.